Georgia, 2012

Damaging Winds in Georgia, July 3, 2012

July 3, 2012 · NWS TAE · 9 events in 6 counties and zones

Several severe storms developed across the area during the afternoon hours with northerly steering flow, a moderately unstable airmass, and favorable amounts of DCAPE and delta-thetae. Damaging wind was the main impact of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Several severe storms developed across the area during the afternoon hours with northerly steering flow, a moderately unstable airmass, and favorable amounts of DCAPE and delta-thetae. Damaging wind was the main impact of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 1:35 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 1:35 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT Tue Jul 3 2012

.SHORT TERM (Tonight through Thursday)...
We are starting to get back into a more typical summertime pattern
with afternoon and evening convection driven by daytime heating and
sea breeze interaction. MOS PoPs the next few days look suspiciously
low, especially in light of all the activity that we have seen
develop in the past few hours. PoPs have been adjusted up into the
chance to likely category for the remainder of this afternoon.
PoPs will be trimmed down to 30% across the board for the evening
hours. For Wednesday and Thursday, the upper ridge centered over the
Missouri Valley will build with troughing along the eastern seaboard
from New England to the mid-Atlantic states. The local area will be
on the eastern fringe of the upper ridge. At the surface, a ridge
axis will extend from the western Atlantic across the Gulf of
Mexico. Meanwhile, a weak trough will cut through the Carolina's
into central Georgia. This boundary will provide an additional focus
for the development of afternoon and evening convection. Model
forecast soundings show PW's generally at or above 1.50" both
afternoons. Soundings also show weak steering flow so some storms
will be slow movers with the potential for heavy rainfall.
Temperatures will be just above seasonal levels with max heat
indices between 100 and 105 degrees.

&&

.LONG TERM [Thursday night through next Tuesday]...
At the start of the period, the center of the upper high that
brought all of the heat to the region over the weekend will have
retreated northwestward to a position near Kansas City. This high
will move little into next weekend. This more northward position
will allow energy to undercut the ridge and move east to west across
the Gulf Coast states. The GFS is far more energetic in this regard
than the latest runs of the Euro and the 00Z NAM. This allows the
Piedmont trough to settle further south in the GFS than the other
models which depresses the surface ridge further south as well. The
net effect is that the 00Z GFS is wetter than the other models for
much of the long term period. That said, even the more northward
position of the surface ridge that the Euro shows would be favorable
for daily sea breeze-induced convective development. The presence of
any upper level forcing, even weak forcing, will enhance this
development. We will handle this scenario by using a blended PoP
approach. All in all, this period is shaping up to be pretty typical
of summertime for a change. However, temperatures will generally run
a couple of degrees above normal through the period.

&&

.MARINE...
Outside of a brief ramp up in winds and seas on Friday, the same
basic forecast with generally light southwest winds and low seas,
with some enhancement from the afternoon and evening Sea Breeze is
expected to continue through the period.

&&

.AVIATION...
Unsettled weather will continue for all sites through the period
with scattered afternoon and evening thunderstorms.  Daylight
conditions should remain VFR outside of these storms.  Early
tomorrow morning, we could see MVFR and IFR conditions redevelop
from fog and low clouds for a few hours around sunrise.

&&

.FIRE WEATHER...
Red flag conditions are not expected with unsettled weather,
including a chance of afternoon thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  95  73  96  74 /  30  30  30  40  30
Panama City   76  91  76  91  76 /  30  30  20  30  20
Dothan        74  96  74  95  75 /  30  30  30  40  20
Albany        74  96  75  97  76 /  30  30  30  40  30
Valdosta      72  95  72  96  72 /  30  30  30  40  30
Cross City    72  93  70  93  71 /  30  30  20  20  30
Apalachicola  73  90  74  90  74 /  30  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None..
GM...None.

&&

Aviation/Fire Wx...Evans
Long Term...Wool
Short Term...Barry
Marine...Gould
Hazardous weather outlook, Jul 3, 7:20 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT TUE JUL 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
820 AM EDT TUE JUL 3 2012 /240 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION. SOME OF THESE STORMS COULD
CONTAIN GUSTY WINDS...AND A SEVERE STORM OR TWO IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION
THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

EVANS

In the hours before

Local storm report, Jul 3, 4:09 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HOSFORD                 30.39N 84.80W
07/03/2012                   LIBERTY            FL   EMERGENCY MNGR

            TREE DOWN NEAR ROBERTS RD.

&&

WALSH/DVD
Special weather statement, Jul 3, 4:12 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM CDT TUE JUL 3 2012

ALZ067-GAZ120-121-032215-
HENRY AL-QUITMAN GA-CLAY GA-
412 PM CDT TUE JUL 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...HENRY AND
QUITMAN COUNTIES...

* UNTIL 515 PM CDT/615 PM EDT/

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF EUFAULA...OR 6 MILES WEST OF
BONAPARTES RETREAT...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3193 8510 3179 8496 3152 8529 3163 8542
      3171 8533 3171 8522 3174 8521 3179 8514
      3182 8513 3184 8515 3189 8514
TIME...MOT...LOC 2112Z 286DEG 15KT 3178 8519

22-BARRY
Local storm report, Jul 3, 4:13 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     DOTHAN                  31.22N 85.39W
07/03/2012                   HOUSTON            AL   EMERGENCY MNGR

            DOWNED TREE CAUSED DAMAGE TO BUILDING AND TWO AMBULANCES.

&&

WALSH/DVD
Special weather statement, Jul 3, 4:19 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT TUE JUL 3 2012

ALZ065-032215-
COFFEE AL-
419 PM CDT TUE JUL 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY...

* UNTIL 515 PM CDT

AT 416 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ELBA...OR NEAR RICHBURG. THIS STORM WAS MOVING TO THE
SOUTH AROUND 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3144 8620 3153 8620 3154 8619 3154 8616
      3156 8615 3157 8580 3121 8581 3121 8620
      3143 8620
TIME...MOT...LOC 2119Z 112DEG 0KT 3140 8601

22-BARRY
Local storm report, Jul 3, 4:41 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     4 W BLOXHAM             30.39N 84.70W
07/03/2012                   LIBERTY            FL   911 CALL CENTER

            TREE DOWN NEAR BLUE CREEK RD. EAST OF HOSFORD CAUSING A
            POWER OUTAGE IN THE AREA.

&&

WALSH/DVD
Local storm report, Jul 3, 4:43 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
543 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 ENE CLIO              30.33N 84.80W
07/03/2012                   LIBERTY            FL   911 CALL CENTER

            TREE DOWN ON A POWERLINE LEANING AGAINST A HOME ALONG
            NORTHEAST DEWBER RD.

&&

WALSH/DVD

The radar

The Robins AFB radar (KJGX), 111 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 3, 5:13 PM EST
Where
Lee County, 2.15 mi WSW of Chokee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.881, -84.075

Trees were blown down along Highway 195. Monetary damage was estimated.

Thunderstorm Wind, Lee

When
July 3, 5:18 PM EST
Where
Lee County, 2.86 mi ESE of Chokee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.881, -83.993

Trees were blown down along New York Road. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
July 3, 5:54 PM EST
Where
Lowndes County, 2.47 mi WSW of (Vad)moody Afb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.960, -83.220

Several trees and power lines were blown down in the area with four mobile homes and one house sustaining some damage. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 3, 6:10 PM EST
Where
Thomas County, 2.03 mi E of Everett
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
30.699, -83.766

A tree was blown down across Mitchell Road. Monetary damage was estimated.

Thunderstorm Wind, Ben Hill

When
July 3, 7:10 PM EST
Where
Ben Hill County, Fitzgerald
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.710, -83.250

Several trees were blown down around the city of Fitzgerald. Monetary damage was estimated.

Thunderstorm Wind, Colquitt

When
July 3, 7:30 PM EST
Where
Colquitt County, 3.4 mi S of Norman Park
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
31.221, -83.680

A tree was blown down onto Cool Springs Road. Monetary damage was estimated.

Thunderstorm Wind, Cook

When
July 3, 7:30 PM EST
Where
Cook County, 0.28 mi W of Lenox
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
31.269, -83.465

A tree was blown down on Highway 41 in Lenox. Monetary damage was estimated.

Thunderstorm Wind, Colquitt

When
July 3, 7:42 PM EST
Where
Colquitt County, 2.3 mi ESE of South Moultrie
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.143, -83.732

Two power poles were snapped along Country Circle. Monetary damage was estimated.

Thunderstorm Wind, Cook

When
July 3, 7:55 PM EST
Where
Cook County, 4.19 mi WNW of Adel-Cook Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
31.148, -83.507

A tree was blown down on Barton Road. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381547, 381548, 381549, 381550, 381551, 381552, 381554, 381555, 381553.